In July 2020, The Special Committee for Measures Against Transition from Pediatric to Adult Health Care of the Japanese Society of Neurology was established to address transitional care for patients with childhood-onset neurological disorders. One of the measures used was a questionnaire regarding transitional medicine given to the 129 board members in the Kinki area. Of the 46 respondents, 42 answered that they would “generally examine such patients” or “judge on a case-by-case basis” for patients referred from a pediatric physician. Most of the responses noted “epilepsy” and “neuromuscular disease” as target conditions. Generally, doctors in an adult medical department do not form a relationship with the patient or their family members, different than pediatric department doctors. Furthermore, adult clinical departments typically do not have sufficient knowledge regarding treatment of diseases such as developmental disorders. The present support system for transitional medicine is not sufficient and there is no means for reimbursement. Several issues must be resolved to facilitate a smooth medical transition.
A 69-year-old man began to experience difficulty with walking at the age of 5 years and started use of a cane at around 13 years, then finally started using a wheelchair at 17 years old. A diagnosis of Charcot-Marie-Tooth disease was previously determined at another hospital, though neither peripheral nerve biopsy nor gene analysis was conducted. He visited our institution at the age of 54 years and irregular outpatient examinations were started, which indicated slowly progressive muscle weakness and sensory disturbance of the limbs, leading to a decline in activities of daily living. Gene analysis at 60 years old identified a novel homozygous missense mutation in the gigaxonin gene, c.1478A>C, p.E493A. Intellectual capacity was preserved and kinky hair was not present, though complications such as vocal cord paralysis, paralytic ileus, and dysarthria were noted starting at age 61. Based on these findings, the patient was diagnosed with a mild form of giant axonal neuropathy.
A 74-year-old male patient developed multiple infarcts of the brainstem and cerebellum, followed 14 months later by palatal tremor and bilateral vocal cord abduction paralysis, resulting in death due to type 2 respiratory failure. Pathologic analysis revealed old infarcts extending from the bilateral cerebellar cortices to the dentate nucleus, being more extensive on the right side, accompanied by Wallerian degeneration involving the left red nucleus, right central tegmentum tract, and inferior cerebellar peduncle, followed by pseudohypertrophy of the bilateral inferior olivary nuclei. These lesions, involving the Guillain–Mollaret triangle, may have been responsible for the palatal tremor. On the other hand, there were no evident causative lesions for the vocal cord abduction, including any in the nucleus ambiguus or posterior cricoarytenoid muscles. In this case it is possible that the dysfunction responsible for the palatal tremor may have affected the pathway from the central tegmentum tract, which is part of the Guillain-Mollaret triangle, to the vagus nerve arising from the nucleus ambiguus, which plays a role in vocal cord abduction, thus affecting the vocal cords and resulting in abduction paralysis.
We present a case of a 41-year-old female presenting with recurrence of ischemic stroke on subtherapeutic doses of dabigatran. She had a history of embolic stroke of undetermined sources at the age of 40, and underwent implantable cardiac monitor implantation and had started dabigatran. One year after the first ischemic stroke, she presented with sudden dysarthria and left hemiparesis and was admitted to our hospital. An MRI of the head revealed acute cerebral infarction in the right corona radiata, and an MR angiography revealed right M2 occlusion. Cervical 3D-CTA revealed a protruding structure on the posterior wall of the carotid artery bulb, which was diagnosed as carotid web. She underwent carotid endarterectomy, and the specimen was pathologically confirmed to be vascular malformation due to fibromuscular dysplasia.
A 61-year-old woman was treated with atezolizumab plus bevacizumab for hepatocellular carcinoma with peritoneal dissemination. Blood tests revealed elevated creatine kinase (CK) that peaked at 2,657 U/l. After two cycles of atezolizumab plus bevacizumab combination therapy, she complained of progressive dysarthria and dysphagia. Needle electromyography showed myopathic changes. Initial MRI showed high signal intensity in the orbicularis oris muscle, soft palate, tongue, pterygoid muscles, and paravertebral muscles on STIR images. Myositis-specific autoantibodies were not detected. Based on these findings, the patient was diagnosed with immune checkpoint inhibitor-associated myositis. The clinical symptoms improved after administration of oral prednisone, and follow-up MRI showed reduced extent of areas of high signal intensity and almost complete resolution of signal abnormality in the paravertebral muscles. The CK level normalized after 1 months of oral steroid administration. MRI of the head and neck, including the tongue and soft palate, may be useful in diagnosis and for evaluating therapeutic efficiency in cases of bulbar symptoms that occur following the introduction of immune checkpoint inhibitors.
A 46-year-old man with a history of generalized skin rash following physical contact with possible syphilis infection developed right upper and lower extremity ataxia and right lower extremity paresis. Brain magnetic resonance (MR) imaging revealed multiple areas of acute cerebral infarction mainly within the territories of the right superior cerebellar artery (SCA) and left anterior cerebral artery. The patient was diagnosed with meningovascular neurosyphilis based on positive results on syphilis testing of the serum and cerebrospinal fluid. MR angiography revealed decreased signal intensity in the proximal segment of the right SCA, and gadolinium-enhanced three-dimensional T1-weighted MR images showed an enhancement of the vessel wall in this segment of the artery. Signal intensity in the right SCA showed partial improvement following the completion of intravenous penicillin treatment, and contrast enhancement of the vessel wall disappeared simultaneously with clinical improvement. Alterations in cerebral vessel walls on contrast-enhanced MR imaging in cases of meningovascular neurosyphilis may reflect vascular inflammatory activity.
A 47-year-old woman developed right femoral head necrosis during long-term steroid use for neuromyelitis optica spectrum disorder. She underwent a total hip arthroplasty because her right hip pain persisted after satralizumab treatment. There were no postoperative infections. Under oral administration of tacrolimus 3 mg, prednisolone 11 mg, and acetaminophen 2,275 mg, her postoperative body temperature was less than 38°C and normalized in about 2 days after the operation. No parameters indicating worsening of inflammation were observed in the blood test. In satralizumab-treated patients, infection cannot be ruled out even without inflammatory findings. In particular, if a slight fever of the 37°C-range or a mildly high white blood cell count persists, paying attention to signs of infection and actively investigating the presence or absence of infection using medical image diagnostic devices are necessary.